Virginia, 2008

Wildfire in Virginia, June 14 to 17, 2008

June 14 to 17, 2008 · NWS LWX · 2 events in 2 counties and zones

A wildfire was sparked by lightning at Richardson Knob at the northern portion of Massanutten Mountain in the George Washington and Jefferson National Forrest on June 14. Approximately 200 acres of forest burned in Warren and Shenandoah Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A wildfire was sparked by lightning at Richardson Knob at the northern portion of Massanutten Mountain in the George Washington and Jefferson National Forrest on June 14. Approximately 200 acres of forest burned in Warren and Shenandoah Counties. Fires approached private property lines, but no property damage or injuries were reported. The fire was put out by early June 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 14, 9:32 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 14, 9:32 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1032 AM EDT SAT JUN 14 2008

.SYNOPSIS...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT
APPROACHES THE AREA. HIGH PRESSURE WILL RETURN FOR SUNDAY...BUT THE
NEXT COLD FRONT WILL MOVE INTO THE REGION BY MONDAY NIGHT. COOL HIGH
PRESSURE WILL BUILD INTO THE REGION FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CLDS SPREADING ACRS APPLCHNS THIS MRNG...IN ADVC OF SFC
CDFNT...WHICH IS STILL BACK ACRS OHVLY. ALSO OF NOTE ON SFC ANALY
IS DVLPMNT OF LEE TROF. FEEL THAT LIKELY WL PLAY A ROLE IN TDA/S
PCPN DVLPMNT.

12Z MODIFIED LWX SNDG REVEALS HOW CONTINGENT MSTR IS FOR TDA/S
CNVCTV POTL. MODIFIED FOR T/TD 90/68...MLCAPE ARND 1600 J/KG. BUMP
IT UP TO 90/69 AND MLCAPE VALUES JUMP TO 2200 J/KG. IF WE REACH
90/70...THEN MLCAPE SOARS TO ALMOST 2900 J/KG. THERE/S VIRTUALLY
NO SHEAR /LT 10 KT/...SO THE MODE OF THE DAY WL BE HIGH CAPE-LOW
SHEAR.

BASED ON WHERE CLDS ARE...IT WUD APPEAR AS THROUGH A DIFFERENTIAL
HEATING BNDRY WL SET UP SOMEWHERE E OF BLURDG...FURTHER ENHANCING
LEE TROF. ATTM...DEWPTS IN THE MID 60S...BUT IT WUD SEEM
REASONABLE THAT MSTR POOLING WUD TAKE PLACE W/IN TROF AXIS. THAT
WUD IMPLY THAT CNVCTV INITIATION LIKELY. QSTN WL BE ITS CVRG...AND
WHETHER ANY STORMS CUD REACH SVR LIMITS. HIGH WBZ /12 KFT/ WUD
SUGGEST THAT ANY THREAT WUD BE WND...MOST LIKELY FM DOWNBURSTS.
GIVEN SUFFICIENT HEATING...THINK THAT CAN OCCUR. WL MONITOR FOR
STRONG TSTMS TAFTN CERTAINLY...AND SUSPECT A FEW MAY BE LCLLY SVR.
WL NEED TO WATCH MESOSCALE BNDRYS/FEATURES TO SEE HOW THINGS
TRANSPIRE.

MEANWHILE...TANGIBLE CHGS TO FCST FEW. WL TWEAK SKY FOR GOING
TRENDS...WL PROVIDE A BIT MORE DEFINITION TO POP...AND MAKE MINOR
DWNWD ADJUSTMENT FOR MAXT /PER CLDS/.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
INSTABILITY WILL LINGER OVER EASTERN PORTIONS OF THE CWFA THIS
EVENING...ESPECIALLY OVER LOWER SOUTHERN MARYLAND. WILL LINGER POPS
AFTER MIDNIGHT FOR THIS AREA.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BRIEFLY BUILD OVERHEAD SUNDAY BRINGING DRY
CONDITIONS FOR MOST OF THE REGION ALONG WITH LESS HUMIDITY. MAX
TEMPERATURES ON SUNDAY WILL BE CLOSE TO CLIMO FOR THIS TIME OF
YEAR...RANGING FROM THE LOWER AND MIDDLE 70S ACROSS THE POTOMAC
HIGHLANDS TO THE MIDDLE 80S ACROSS THE CITIES OF WASHINGTON AND
BALTIMORE. HIGH PRESSURE WILL DRIFT OFF THE MID-ATLANTIC COAST
SUNDAY NIGHT AND A RETURN FLOW AROUND THIS HIGH WILL BRING MORE
HUMIDITY FOR MONDAY AHEAD OF THE NEXT COLD FRONT.

THIS COLD FRONT IS EXPECTED TO APPROACH THE AREA MONDAY AFTERNOON
BEFORE MOVING THROUGH MONDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO BREAK OUT AHEAD OF THE FRONT MONDAY AFTERNOON. AS THE
COLD FRONT APPROACHES THE REGION MONDAY AFTERNOON...AN UPPER-LEVEL
LOW WILL BE PASSING BY TO OUR NORTH. THIS WILL INCREASE DEEP LAYER
SHEAR PROFILES THROUGHOUT THE AFTERNOON ALONG WITH SOME HEIGHT
FALLS. SREF GUIDANCE SUGGESTS THAT 0-6KM SHEAR PROFILES WILL
INCREASE TO 30-40 KNOTS DURING THE AFTERNOON AND EVENING HOURS. A
WESTERLY FLOW AT THE MID-LEVELS WILL CUT OFF DEEP LAYER MOISTURE
FROM THE GULF OF MEXICO...BUT A SOUTHWEST FLOW AT THE LOW-LEVELS
WILL BRING IN HIGHER DEWPOINTS FROM THE SOUTHEASTERN CONUS. BOTH THE
NAM/GFS BUFKIT ALONG WITH SREF GUIDANCE ARE INDICATING 1000-1500
J/KG OF MLCAPE DEVELOPING DURING THE AFTERNOON. GIVEN THE INCREASED
SHEAR PROFILES WITH MODERATE INSTABILITY...SOME THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY THREAT MONDAY AFTERNOON INTO MONDAY NIGHT.

COOL HIGH PRESSURE WILL BUILD IN BEHIND THIS FRONT FOR THE MIDDLE OF
NEXT WEEK BRINGING BELOW NORMAL TEMPERATURES. A CUTOFF UPPER-LEVEL
LOW WILL REMAIN TO OUR NORTH FOR WEDNESDAY THROUGH FRIDAY WHILE A
SURFACE TROUGH DEVELOPS OVER THE REGION. THIS MAY TRIGGER ISOLATED
SHOWER/T-STORM ACTIVITY DURING THE AFTERNOON AND EVENING HOURS EACH
DAY. WILL LEAVE CONTINUITY FOR NOW WHICH HAS 20 POPS FOR WED/THUR
AFTERNOON/EVE.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
WIDESPREAD MVFR HZ CONTS AS A RESULT OF FIRES IN SE VA/ERN NC. IAD
AT 2SM /IFR/. THINK IT MAY TAKE TSTMS LATER TDA TO TRULY MIX THIS
OUT.

CONVECTION IS ANTICIPATED TAFTN AS THE ATMOSPHERE DE-STABILIZES
AHEAD OF AN APPROACHING COLD FRONT. FOR KMRB...CONVECTION COULD
START AS EARLY AS 16Z BUT WILL MOVE EAST DURING THE AFTERNOON
HOURS. FOR THE REMAINING TERMINALS...18Z TO 00Z STILL LOOKS TO BE
ACTIVE.

HIGH PRESSURE WILL BRING VFR CONDITIONS SUNDAY. THE NEXT COLD FRONT
WILL BRING A CHANCE FOR SHOWERS/T-STORMS MONDAY AFTERNOON INTO
MONDAY NIGHT. SOME THUNDERSTORMS WILL HAVE THE POTENTIAL TO BRING
GUSTY WINDS AND HAIL. GENERALLY VFR CONDITIONS ARE EXPECTED FOR THE
MIDDLE OF NEXT WEEK BEHIND THE FRONT.

&&

.MARINE...
WNDS MOSTLY AOB 10 KT ATTM. GDNC SUGGESTS WNDS MAY APPCH SCA. WL
KEEP IT CAPPED AT 15 KT. ALSO NOTEWORTHY WL BE CNVCTV POTL LATER
TDA-THIS EVNG. ANY HIER WND GUSTS MAY BE INVOF TSRA...IN WHICH
CASE SMW/S MAY BE REQD.

NORTHERLY WINDS BEHIND A COOL FRONT WILL APPROACH SMALL CRAFT
ADVISORY CRITERIA DURING THE DAY SUNDAY AND WILL GO AHEAD AND
ISSUE THE SCA HEADLINE.

A SMALL CRAFT ADVISORY MAY BE WARRANTED FOR MONDAY AFTERNOON THROUGH
TUESDAY BOTH AHEAD OF AND BEHIND A COLD FRONT. SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT MONDAY AFTERNOON/EVENING
MAY PRODUCE GUSTY WINDS AND HAIL. SPECIAL MARINE WARNINGS MAY BE
WARRANTED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TO 6 PM EDT SUNDAY FOR
     ANZ530>537.

&&

SYNOPSIS...LISTEMAA/LASORSA
NEAR TERM...HTS
SHORT TERM...LISTEMAA
LONG TERM...LASORSA
AVIATION...HTS/LISTEMAA/LASORSA
MARINE...HTS/LISTEMAA/LASORSA
Hazardous weather outlook, Jun 14, 9:52 AM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1052 AM EDT SAT JUN 14 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1052 AM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. A FEW OF THESE
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SEVERE WEATHER MONDAY AFTERNOON INTO EARLY
TUESDAY AS A STRONG COLD FRONT WILL PASS THROUGH THE REGION.

SMALL CRAFT CONDITIONS ARE LIKELY ON THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY ON SUNDAY. IN ADDITION...A
SMALL CRAFT ADVISORY MAY BE REQUIRED ACROSS THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY FOR MONDAY AFTERNOON INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
PLEASE REPORT ANY STRONG WIND GUSTS OR HEAVY RAINFALL TO THE
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-151000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1052 AM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY
AHEAD OF AN APPROACHING COLD FRONT. THE STORMS ARE EXPECTED TO
DEVELOP EARLY THIS AFTERNOON OVER THE POTOMAC HIGHLANDS AND MOVE
EAST INTO THE METRO AREAS OF BALTIMORE AND WASHINGTON. A FEW OF
THESE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SEVERE WEATHER MONDAY AFTERNOON INTO EARLY
TUESDAY AS A STRONG COLD FRONT WILL PASS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
PLEASE REPORT ANY STRONG WIND GUSTS OR HEAVY RAINFALL TO THE
NATIONAL WEATHER SERVICE.

HTS

In the hours before

Local storm report, Jun 14, 11:14 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1214 PM EDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     ROMNEY                  39.35N 78.76W
06/13/2008                   HAMPSHIRE          WV   EMERGENCY MNGR

            TREE DOWN IN THE HIGHWATER AREA.

0820 PM     TSTM WND DMG     2 WNW SPRINGFIELD       39.46N 78.73W
06/13/2008                   HAMPSHIRE          WV   EMERGENCY MNGR

            TREE DOWN ON ROUTE 28 BETWEEN SPRINGFIELD AND FORT ASHBY.

0834 PM     TSTM WND DMG     LEVELS                  39.48N 78.55W
06/13/2008                   HAMPSHIRE          WV   EMERGENCY MNGR

            TREE DOWN ON JERSEY MOUNTAIN RD.

0834 PM     TSTM WND DMG     LEVELS                  39.48N 78.55W
06/13/2008                   HAMPSHIRE          WV   EMERGENCY MNGR

            TREE DOWN ON BRIGHTS HOLLOW.

0834 PM     TSTM WND DMG     LEVELS                  39.48N 78.55W
06/13/2008                   HAMPSHIRE          WV   EMERGENCY MNGR

            TREES DOWN ON POWERLINES ON OKONOKO RD.

&&

KLEIN
Special weather statement, Jun 14, 11:15 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1215 PM EDT SAT JUN 14 2008

VAZ026-027-WVZ055-141700-
SHENANDOAH VA-HARDY WV-ROCKINGHAM VA-
1215 PM EDT SAT JUN 14 2008

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH...HARDY AND ROCKINGHAM
COUNTIES...

AT 1215 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF TUNIS...MOVING EAST AT 22 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS TO 40 MPH.

THE COMMUNITIES OF MATHIAS AND MOUNT JACKSON WILL BE AFFECTED BY THIS
STORM.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Warren

When
June 14, 12:00 PM EST to June 17, 12:00 PM EST
Where
Warren forecast zone
Reported by
Park/Forest Service
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Wildfire, Shenandoah

When
June 14, 12:00 PM EST to June 17, 12:00 PM EST
Where
Shenandoah forecast zone
Reported by
Park/Forest Service
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108242, 108244.